Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 33, NWS Cleveland, OH

May 13, 2005Ottawa County, Sandusky County, Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at May 13, 2005, 6:39 PM EDT for Ottawa County, Sandusky County, Seneca County, Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 6:39 PM EDT (22:39 UTC)
Expired
May 13, 2005, 7:30 PM EDT
In force
51 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Ottawa County, OH, Sandusky County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 90 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 3:40 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 132239
SVRCLE
OHC123-143-147-132330-
/O.NEW.KCLE.SV.W.0033.050513T2239Z-050513T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
639 PM EDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN NORTHWEST OHIO
  SANDUSKY COUNTY IN NORTHWEST OHIO
  SENECA COUNTY IN NORTHWEST OHIO

* UNTIL 730 PM EDT

* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM GENOA TO 6 MILES SOUTHWEST OF
  NEW RIEGEL...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODVILLE...
  GIBSONBURG...
  ELMORE...
  TIFFIN...
  OAK HARBOR...
  FREMONT...
  GREEN SPRINGS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4151 8272 4151 8280 4146 8299 4142 8293
      4142 8285 4110 8284 4099 8322 4099 8341
      4161 8341 4162 8312 4152 8295 4155 8286
      4159 8285 4155 8279 4155 8272 4155 8272

$$
1 follow-up statement
000 
WWUS51 KCLE 132256
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
657 PM EDT FRI MAY 13 2005

OHC123-143-147-132330-
/O.CON.KCLE.SV.W.0033.000000T0000Z-050513T2330Z/
SENECA OH-SANDUSKY OH-OTTAWA OH-
657 PM EDT FRI MAY 13 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 730 PM EDT FOR
OTTAWA...SANDUSKY AND SENECA COUNTIES...


AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 58 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM OAK HARBOR TO 7 MILES
SOUTHEAST OF NEW RIEGEL...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GIBSONBURG...
  ELMORE...
  HELENA...
  BURGOON...
  ROCKY RIDGE...
  BETTSVILLE...
  LINDSEY...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT.

LAT...LON 4151 8272 4151 8280 4146 8299 4142 8293
      4142 8285 4110 8284 4099 8322 4099 8341
      4161 8341 4162 8312 4152 8295 4155 8286
      4159 8285 4155 8279 4155 8272 4155 8272

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:05 PM EDT, 3 hours 34 minutes earlier.

Area forecast discussion, May 13, 3:05 PM EDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OHIO
305 PM EDT FRI MAY 13 2005

.SHORT TERM (THIS EVG THROUGH MONDAY)...
WARM FRONT EXTENDS FROM ERN IA THRU NRN IL AND N/CNTRL INDIANA INTO
WESTERN AND CNTRL OH THIS AFTN WITH RAPIDLY DESTABILIZING AMS S OF
THE BNDRY.  LIS JUST S OF CWA DROP TO -5 TO -7 WITH MOST UNSTBL AIR
ACRS S-CNTRL INDIANA AT -8 LIS WITH SBCAPES OVER 3000J/KG.  SWLY
850MB JET FROM 35 TO 40 KTS ACRS INDIANA AND IS FCST BY ETA12 TO
INCR TO 50 TO 55KTS BY 03Z OVER NWRN OH.  FIRST SVR WATCH OF THE AFT
JUST ISSUED AND CLIPS NWRN OH BUT NOT CWA WITH SECOND WATCH QUICKLY
FOLLOWING TO THE SOUTHWEST.  SRH VALUES FROM 150 TO 200.  XPC ALL OF
THIS TO WORK SLOWLY EAST INTO THE CWA THUR THE LATE AFTN AND EVG
HOURS AND WARM FRONT PROGRESSES NE.  FOR TNGT WENT WITH 90% POPS AND
ATTEMPTED TO TIME PCPN IN WEST TO EAST.  ALSO HAVE INDICATED PSBL
SVR WIND AND HAIL IN GRAPHICS.  WILL LKLY WORD IN AS JUST ...SOME
POSSIBLY SEVERE IN ZONES.  FOR SATURDAY AND CONTS TO LOOK UNSTBL
ALTHOUGH NOT TO THE EXTENT OF THIS EVG.  ETA12 CAPES REMAIN BELOW
1000J/KG ALTHOUGH UPSTRM UPPR TROF PLENTY OF UVV.  AMS ALSO RMNS
VERY MOIST SO WILL GO WITH OCNL SHWRS AND TSTMS AGAIN WITH 80% POPS.
SAT NIGHT UPPR TROF MOVES ACRS LAKES WITH MOIST AMS THAT WILL TAKE
UNTIL MONDAY AFTN TO BEGIN TO THIN AND DRY OUT SO WL NEED TO KP CHC
TO LKLY POPS IN FOR SHWRS SAT NIGHT WEST TO EAST AND CHC POPS
SUNDAY.  SUNDAY NIGHT AND MONDAY LOOKS LIKE MSTR WILL BE LOW ENOUGH
TO KP WRN HALF OF THE AREA DRY AND ONLY LOW CHC EAST.  TEMPS
SEASONAL SAT BUT DROP OFF SIGNIFICANTLY SUNDAY AND MONDAY.

&&

.LONG TERM (TUE THRU FRI)...
00Z TUES 500MB HGTS SHOW THRU TROF N OF THE LAKES WITH A NICE RDG
BUILDING IN THE CNTRL PTN OF THE COUNTRY.  TDG TAKES MUCH OF THE
WEEK TO MOVE OFF THE NEW ENGLAND CST.  THIS WILL KEEP HIGHS MAINLY
IN THE 60S MID TO LATE WEEK AND ALSO KEEP AT LEAST CHC POPS WITH
SHWRS/TSTMS IN FCST THRU FRIDAY.  FRIDAY NIGHT AND SAT UPPR RDG
FCSTR TO BROADEN AND MOVE ACRS THE AREA SO NEXT WEEKEND STARTING OUT
LOOKING NICE. TIME WILL TELL.

&&
.AVIATION (18Z-18Z)...
WARM FRONTAL BOUNDARY MOVING NORTH ACROSS THE TERMINAL LOCATIONS
THIS AFTERNOON.  A SOUTHEAST WIND OVER MOST LOCATIONS AND DEW POINTS
ARE BEGINNING TO MOVE UP STEADILY.  THE HIGHER DEW POINTS ARE STILL
OVER SRN OH AND INDIANA.  AS THE WINDS BECOME MORE SOUTHERLY THIS
AFTERNOON...THE DEW POINTS WILL RAPIDLY JUMP.  THE CONCERN IS THE
THUNDERSTORM POTENTIAL LATE THIS AFTERNOON AND THIS EVENING.  THE
FOCUS OF THE THUNDERSTORMS SHOULD BE ON THE SURFACE BOUNDARY
CURRENTLY OVER CENTRAL/EASTERN INDIANA.  LOW LEVEL 850 JET OVER THIS
AREA BEGINS TO SHIFT SLIGHTLY EAST THIS EVENING.  THE FOCUS FOR
SEVERE CONVECTION MAY BE OVER NE IN/NW OH.  IN THE WARM SECTOR MOST
LOCATIONS WILL REMAIN VFR.  VERY FEW CU DEVELOPING AS DRY AIR IS
STILL WELL IN PLACE.  I WILL BRING CLOUD COVER AND PCPN IN FROM THE
WEST AFTER 20Z.  THUNDERSTORMS NOT LIKELY OVER THE CENTRAL AND
EASTERN TAF LOCATIONS UNTIL AFT 00Z.  WIDESPREAD PCPN WITH EMBEDDED
THUNDERSTORMS LIKELY AROUND 06Z.  OCCASIONALLY PCPN AND THUNDER TO
CONTINUE AFT 12Z AS COLD FRONT MAKES SLOW PROGRESS TO THE EAST.
&&

.CLE WATCHES/WARNINGS/ADVISORIES...
.OH...NONE.
.PA...NONE.

&&

SHORT TERM...TK
LONG TERM...TK
AVIATION...GARNET
Hazardous weather outlook, May 13, 6:16 AM EDT, 12 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
616 AM EDT FRI MAY 13 2005

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141015-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
616 AM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TODAY.  A WARM
FRONT WILL LIFT NORTH ACROSS NORTHERN OHIO AND NORTHWESTERN
PENNSYLVANIA LATER TODAY.  AT THE SAME TIME...AN UPPER LEVEL
DISTURBANCE WILL PASS OVERHEAD.  THE COMBINATION OF THESE TWO
FEATURES WILL CAUSE SHOWERS AND THUNDERSTORMS TO DEVELOP THIS
AFTERNOON.  A WEST TO EAST MOVING LINE OF STORMS IS LIKELY.  DAMAGING
STRAIGHT LINE WINDS COULD OCCUR WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON SATURDAY AS
A STRONG COLD FRONT MOVES EAST ACROSS THE REGION.  IT APPEARS THE
MAIN THREAT FOR SEVERE WEATHER WILL BE FROM DAMAGING STRAIGHT LINE
WINDS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 4:12 PM EDTSevere Thunderstorm WarningCLEOttawa, Wood35 min
May 13, 4:24 PM EDTSpecial Marine WarningCLE51 min
May 13, 4:30 PM EDTSevere Thunderstorm WarningCLELucas18 min
May 13, 5:08 PM EDTSpecial Marine WarningCLE37 min
May 13, 5:35 PM EDTSpecial Marine WarningCLE85 min
May 13, 6:15 PM EDTSevere Thunderstorm WarningCLEHancock, Wood49 min
May 13, 6:22 PM EDTSevere Thunderstorm WarningCLEMarion, Wyandot42 min
May 13, 6:28 PM EDTSevere Thunderstorm WarningCLEMorrow54 min
May 13, 6:36 PM EDTSevere Thunderstorm WarningCLEHolmes, Knox39 min
May 13, 6:41 PM EDTSevere Thunderstorm WarningCLECrawford49 min
May 13, 6:53 PM EDTSpecial Marine WarningCLE97 min
May 13, 6:58 PM EDTSevere Thunderstorm WarningCLERichland32 min
May 13, 7:02 PM EDTSevere Thunderstorm WarningCLEHuron28 min
May 13, 7:12 PM EDTSevere Thunderstorm WarningCLEKnox33 min
May 13, 7:14 PM EDTSevere Thunderstorm WarningCLEAshland46 min
May 13, 7:17 PM EDTSevere Thunderstorm WarningCLEErie28 min
May 13, 7:20 PM EDTSevere Thunderstorm WarningCLELorain36 min
May 13, 7:24 PM EDTSpecial Marine WarningCLE96 min
May 13, 7:36 PM EDTSevere Thunderstorm WarningCLEHolmes, Wayne39 min
May 13, 7:38 PM EDTSevere Thunderstorm WarningCLEMedina54 min
May 13, 7:55 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.